QUESTION: Hello Pat G,
"I had a a miscarriage on the 23rd of may, i was 6-7 weeks pregnant. Went to the doctor and he gave me 8 pills of cytotec to clean out the tissue, and told me to take 2 pills every 6 hours. Its been a little over 2 months since, i think i got my period on the 24th of june (heavy bleeding for 5-6 days) and ever since the miscarriage i've had on and off bleeding. I was not able to go to the follow up appointment because i cannot afford it; and almost everytime i have intercourse, i have pain on the lower right side of my tummy ( during and sometimes after intercourse), and i spot a little. But a few days after intercourse (also painful), i bled and am still bleeding a little. I wouldn't call it spotting because the color is clearly darker. Also i've been suffering from constipation and bloating... Is that in any way because of the miscarriage? Or does the pain have anything to do with constipation? (Sorry for too much info) Im just afraid that the pain is due to any leftovers of tissue or maybe the doctor was wrong maybe i didnt miscarry and still carrying a child?"
ANSWER: Hello, Miriam,
First, be GLAD you can't afford to go see that doctor! A woman should NEVER take cytotec for anything BUT stomach ulcers. It is not a medication intended to help with any uterine problem. I consider it malpractice to give that drug to any woman for any uterine problem.
When you had the miscarriage, did you see anything other than blood? Did you experience pain?
Your symptoms are definitely not normal. No one will be able to diagnose your problem over the internet. It would require a person who can examine you and run tests on you. That said, if you are still pregnant, you should be able to feel it by lying on your stomach. Do you feel a lump where your uterus is? If so, it needs to be taken care of. If you are still pregnant, you should be able to tell within the next few weeks. If you are still pregnant, it is unlikely the cytotec has caused any significant damage to your baby. By 6-7 weeks, the major organs are all formed, and from then on, it is just refinement of the body.
It is also possible that the cytotec didn't clean everything out and you have an infection or some other problem.
Constipation can be due to a number of causes. It's possible you are eating differently, and that could be the reason. If you eat well, and get foods with fiber, that should help. Constipation can also cause pain in various circumstances. Bloating is a sign of a possible digestive problem. The first things I would look at is whether or not your intestinal flora are what they are supposed to be. Did the doctor give you an antibiotic? You should try drinking kefir or eating fresh yogurt, or eating or drinking something that has been fermented (not including wine, which is a totally different food). Fermented vegetables or tea might help.
Please let me know the answers to my questions, and keep in touch. I hope and pray that you will heal well, and the symptoms will end. Take care.
---------- FOLLOW-UP ----------
QUESTION: Dear Pat G, thank you for answering so quickly;
Well i woke up and went to the bathroom and found a good amount of blood, but nothing else like clots or tissue; during my sleep i do remember feeling some pain and cramps in my stomach. And i had an appointment with the doctor the same day i miscarried and when i told him about the bleeding in the morning, and after he gave me an ultrasound, he told me i had miscarried. And gave me cytotec and told me it would help take out the tissue. I am still bleeding. Its like my second period in the same month!
Im only 23 and i have no idea what is going on with my body.
Thank you for the additional information. The situation is indeed very scary for a person who is only 23.
Have you tried lying on your stomach to see if you feel a lump? You should definitely feel one by now if your baby is growing normally. By my calculation, you'd be around 2 to 2 1/2 months pregnant at this point. Is that correct?
You said you had an ultrasound after your bleeding. Ultrasound doesn't always show a baby that young, depending on where the baby was located.
I know from personal experience and the reports of other women that a woman can bleed significantly without having a miscarriage. The fact you only felt pain in your sleep means it obviously wasn't severe enough to amount to much. Without significant pain, your body probably wasn't rejecting the baby. A good doctor would never give a woman cytotec under any circumstances, but ESPECIALLY when there is a possibility the baby is still all right. Obviously, since cytotec can cause abortion, it would take out any tissue, living or otherwise. Did you pass tissue after that?
You may be able to reduce the amount of bleeding by eating spicy foods with red hot peppers in them, or by taking cayenne. Cayenne is the dried powdered form of red hot peppers. It may not cause it to stop entirely, but it should help. A woman can continue to bleed periodically throughout pregnancy and then have a normal baby. But if you are still pregnant and there is anything wrong, you could lose the baby later.
Have you ever had an abortion? This could be one reason for the bleeding now.
Try to put together enough money to see a doctor, but don't go back to the one who gave you cytotec. Find one who thinks abortion is unethical. You cannot trust the medical judgment of a doctor who thinks abortion is acceptable medical practice.
I will keep you in my prayers. Please keep in touch and let me know what happens. Take care.